Ohio, 2003

Hail and Damaging Winds in Ohio, July 8, 2003

July 8, 2003 · NWS RLX · 3 events in 3 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 8, 2:35 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 8, 2:35 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
335 PM EDT TUE JUL 8 2003

*******************************************************************
335 PM EDT TUE JUL 8 2003

...SEVERE THUNDERSTORM WATCH #682 FOR CARTER AND GREENUP COUNTIES
IN NORTHEASTERN KENTUCKY UNTIL 00Z...

...SEVERE THUNDERSTORM WATCH #684 FOR MUCH OF NORTHERN AND CENTRAL
WEST VIRGINIA AND SOUTHEASTERN OHIO...

...TONIGHT AND WEDNESDAY...
ANOTHER AFTERNOON AND EVENING OF CONVECTION IS UPON US.  SO FAR THIS
AFTERNOON...MUCH OF THE ACTION HAS BEEN POISED SOUTH OF INTERSTATE
64.  STRONGEST STORMS ARE IN SOUTHWESTERN OHIO AND NORTHERN
KENTUCKY.

AS FOR THE FORECAST...UPPED POPS FOR THE EARLY MORNING HOURS TO
LIKELY ACROSS THE NORTH.  GFS AND ETA AGREE THAT VORT MAX WILL KICK
UP MORE THUNDERSTORMS ACROSS THE NORTHERN HALF OF THE CWA.

...WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...

WITH BOUNDARY REMAINING JUST NORTH OF CWA THROUGH THURSDAY WITH
MESOSCALE INFLUENCES CONTINUING...NEED TO LEAVE CHANCE POPS IN
THROUGH THAT TIME.  ATMOSPHERE STILL PLENTY JUICY AND WILL NEED TO
CONTINUE TO WATCH FOR SLOW-MOVING DOWNPOURS.

12Z MODEL SUITE A BIT SLOWER WITH FRONTAL PASSAGE...ETA SLOWER THAN
GFS.  TRIED TO BLEND PASSAGE TIME A LITTLE BIT AND BRING FRONT
THROUGH BY NOON FRIDAY.  BUMPED UP POPS TO LIKELY AHEAD OF AND ALONG
FRONT.  SOMEWHAT FRESHER AIRMASS POURS IN BEHIND...FRIDAY NIGHT
THANKFULLY APPEARS RAIN-FREE AT THIS POINT.

MOS TEMPS LOOK REASONABLE MOSTLY...ALTHOUGH STAYED A BIT BELOW ON
THURSDAY WITH THICKER CLOUD COVER.  BUMPED UP THURSDAY NIGHT TEMP
GRIDS SOMEWHAT FROM PREVIOUS.

...SATURDAY THROUGH TUESDAY...
COLD FRONT SHOULD BE WELL TO THE EAST OF REGION BY THE BEGINNING OF
THE PERIOD.  HOWEVER...LONGWAVE TROF WILL COMBINE WITH  MOISTURE TO
RESULT IN A FEW AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS ACROSS
EASTERN PORTIONS OF THE FORECAST AREA SATURDAY.

MODELS THEN INDICATE A MID-LEVEL SHORTWAVE TROF WILL SWING THRU THE
BASE OF THE LONGWAVE TROF SATURDAY NIGHT INTO EARLY SUNDAY.  WILL
ADD CHANCE POPS FOR NORTHERN COUNTIES WITH SLIGHT CHANCE POPS SOUTH
FOR THIS FEATURE.

CONVECTION SHOULD THEN WANE AFTER THIS FEATURE PUSHES THRU.
HOWEVER...LONGWAVE TROF WILL REMAIN OVER THE AREA THROUGH SUNDAY
WITH AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS ONCE AGAIN POSSIBLE
ACROSS THE AREA.

MID-LEVEL LONGWAVE TROF WILL PUSH SLOWLY EAST OF THE REGION BY THE
END OF THE PERIOD.  AS A RESULT...THERE WILL BE ONE MORE DAY OF
AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS IN THE MOUNTAINS
COUNTIES ON MONDAY.   BELIEVE THE TROF WILL BE FAR ENOUGH EAST OF
THE REGION ON TUESDAY TO RESULT IN PARTLY CLOUDY AND DRY CONDITIONS
ON TUESDAY.

.RLX...
WV...SEVERE THUNDERSTORM WATCH #684 UNTIL 8 PM EDT FOR
WVZ006>011-014>20-027>032-037>40-046-047.

KY...SEVERE THUNDERSTORM WATCH #682 UNTIL 8 PM EDT FOR KYZ101-102.
VA...NONE.

OH...SEVERE THUNDERSTORM WATCH #684 UNTIL 8 PM EDT FOR
OHZ066-067-075-076-083>087.

.END/ KF/CL/JSH

*******************************************************************
230 PM EDT TUE JUL 8 2003

QUICK UPDATE TO ADD SEVERE THUNDERSTORM WATCH TO OUR 2 FURTHEST WEST
KENTUCKY COUNTIES...GREENUP AND CARTER.

.END/ KF
*******************************************************************
1036 AM EDT TUE JUL 8 2003

...MORNING UPDATE DISCUSSION...

WILL UPDATE THIS MORNING TO INCREASE POPS ACROSS NORTHEAST...WHERE
SHOWERS CONTINUE TO REDEVELOP.  WILL ALSO MAKE BKW ZONE GROUPING
MOSTLY CLOUDY FOR THIS AFTERNOON.  TEMPERATURES ON TRACK AFTER SMALL
DIP OVERNIGHT.  NO OTHER CHANGES AT THIS TIME.  ZONES OUT SOON.

.END/ KF
*******************************************************************
836 AM EDT TUE JUL 8 2003

UPDATED ZONES TO CANCEL WATCH 678.

29
*******************************************************************
426 AM EDT TUE JUL 8 2003

THRU WED

ACTVTY FIRING UP IN ERLY MRNG HRS WITH LEWP BOOKING E AT 40-50 MPH
AND PLENTY OF THERMODYNAMIC INSTABILITY AHD OF IT AS SBCAPES NR 2.0
KJ/KG...LI/S NR -6C...AND STG EQUIV POT TEMP ADV IN THE LWST 5KFT.
DISCRETE PROP GIVING IT A MORE SE MVMNT AND SHUD HIT OH RVR ARND
10Z.  LUKING FOR DAMAGING WNDS AS H8-H5 CROSS OVR WNDS ARE NR 50
KTS.  AFT THIS MVS THRU THINGS SHUD QUITE DWN ESP ACR SRN COAL
FIELDS AS UPR LVL HGTS BLD AND H7 TEMPS WRM TO ABV 10C..ALTHO BL
SHUD RECOVER THIS AFTN AS SUN WL COME OUT ACR WW #678
AREA...RESULTING IN SCT TSTMS.  HVY RNFL A THREAT WITH PRECIP H20
1.7 AND WNDS LESS THAN 20 KTS AS MID LVL SPEED MAX RMN N OF I-70.

TNGT AND WED...THINGS BCM MORE ACTIVE AS BAROCLINIC ZN DROPS S FM
LWR GRTLKS AND RMNS NRLY STATIONARY.  00Z NCEP CHAIN IN FAIRLY GUD
AGREEMENT WITH FRNT STAYING ALNG I-70 FOR PDS 2 AND 3.  H2 AGEO WND
DIV AND GREATEST H10-H7 MSTR CONV RMNS JUST S OF THE FRONT...SO HV
POPS HIGHEST ACR THOSE AREAS (UNI-EKN).

OPTED FOR COOLER SIDE OF GUID TDY AS LEWP MVS THRU DURING MRNG
HRS...EVEN THO AREA RECOVERED MON TO MID 80S WITH OVC CONDS UNTIL
17Z...H8 TEMP ADV STAYS NEUTRAL SO FEEL LWR 90S IS A STRETCH WITH
70-74F DWPTS.  TNGT AND WED ROLLED WITH MAV FOR MINS AND FWC FOR
HIGHS.

WED NT ON...
CONT EXISTING PATTERN WED NIGHT.  SFC COLD FRONT APPROACHES AREA
THURSDAY AND ROLLS ON THROUGH BY FRIDAY MORNING.  00Z UKMET HAS COME
AROUND AND TRACKS LOW UP THROUGH GREAT LAKES THU-FRI TIME FRAME AND
THIS IS IN GOOD AGREEMENT WITH MOST OF NCEP SUITE.  TIMING OF FRONT
COINCIDES WELL WITH DIURNAL HEATING...AND MAY EVEN BE SLOW ENOUGH TO
MITIGATE LEE TROUGHING AHEAD OF IT.

WELCOME CHANGE TO LESS HUMID WEATHER FOR FRIDAY AND THE WEEKEND.
OPTED FOR PARTLY CLOUDY RATHER THAN MOSTLY CLEAR WITH WEAK UPPER
TROUGHINESS.

NUMBERS LOOKED REASONABLE.  LEANED A LITTLE HIGH ON LOWS WEDNESDAY
NIGHT AHEAD OF FRONT AND STILL A LITTLE UNDER WEAK LIKELY POPS SHOWN
ON MAV IN MOST AREAS THURSDAY.

29/TRM
*******************************************************************
1257 AM EDT TUE JUL 8 2003

UPDATED ZFP TO CANCEL WW 674 FOR NRN AND CNTRL PORTION OF CWA.
BRIEF SVR STORM ACR WASHINGTON CO OH DROPPED GLF BALL HAIL.  FOR
RMNDR OF NGT XPCT IT TO BE MUCH SIMILAR TO LAST NGT...TRW POPPING UP
ANYTIME (MAINLY N OF I-64)...AS H7-H5 LPS RATES ABV 7C/KM STAY ACR
NRN OH INTO WRN PA WHICH IS WHERE CURRENT ACTVTY IS FORMING.  ALSO
LWRD POPS ACR THE COAL FLDS GVN MID LVL CAP FM BLDNG RDG.

29
*******************************************************************
637 PM EDT MON JUL 7 2003

...UPDATE TO REMOVE SEVERE THUNDERSTORM WATCH #668 FOR OHIO COUNTIES
ACROSS THE CWA...

OTHERWISE NO CHANGES.

KF
*******************************************************************
Hazardous weather outlook, Jul 8, 3:25 PM EST, 1 hour 5 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-090211-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
425 PM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

WITH PLENTY OF AFTERNOON HEATING AND AN OVERALL UNSTABLE
AIRMASS...WE WILL CONTINUE TO SEE THUNDERSTORMS MOVE TOWARDS THE
REGION.  THESE THUNDERSTORMS ARE PRODUCING FREQUENT
LIGHTNING...HEAVY RAIN....AND STRONG GUSTY WINDS.  SMALL HAIL IS
ALSO POSSIBLE.  WE WILL CONTINUE TO MONITOR THESE THUNDERSTORMS...AS
SOME MAY REACH SEVERE LIMITS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING FOR
MUCH OF CENTRAL AND NORTHERN WEST VIRGINIA...SOUTHEASTERN OHIO...AND
NORTHERN KENTUCKY.

* SEVERE THUNDERSTORM WATCH..............SEE WWUS61 KRLX - SLSWV
                                                    KCLE - CLESLSOH
                                                    KSDF - SDFSLSKY
                                                       FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY MORNING.
A COLD FRONT IS EXPECTED TO CROSS THE REGION ON FRIDAY.  THIS WILL
BRING ABOUT A BREAK FROM THE SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KF

In the hours before

Special weather statement, Jul 8, 1:35 PM EST, 2 hours 55 minutes before
KYZ101>103-081930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
235 PM EDT TUE JUL 8 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A STRONG THUNDERSTORM WAS LOCATED IN CENTRAL CARTER COUNTY BETWEEN
CARTER CAVES STATE PARK AND GRAYSON.  THIS STORM IS MOVING EAST
ABOUT 15 MPH AND MAY PRODUCE SMALL HAIL...TORRENTIAL DOWNPOURS...AND
DANGEROUS FREQUENT LIGHTNING.  RAINFALL RATES IN EXCESS OF ONE INCH
PER HOUR WILL BE POSSIBLE.  THIS STORM WILL MOVE OVER GRAYSON AROUND
2:45 PM.

STRONG THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING IN THIS
VERY UNSTABLE AIRMASS DURING THE AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HC
Special weather statement, Jul 8, 2:20 PM EST, 2 hours 10 minutes before
OHZ087-WVZ005-082015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EDT TUE JUL 8 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A STRONG THUNDERSTORM IS MOVING ACROSS WESTERN LAWRENCE COUNTY OHIO
INTO THE LAKE VESUVIUS AREA.  ANOTHER STORM IS HEADING INTO WAYNE
COUNTY WEST VIRGINIA. THESE STORMS MAY PRODUCE SMALL
HAIL...TORRENTIAL DOWNPOURS...AND DANGEROUS FREQUENT LIGHTNING.
RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR WILL BE POSSIBLE.

STRONG THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING IN THIS
VERY UNSTABLE AIRMASS DURING THE AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HC
Local storm report, Jul 8, 3:57 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0457 PM EDT TUE JUL 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    1 N WAYNE                 WV   0.75 IN HAIL
07/08/03   WAYNE                          NEAR GARRETS CREEK

CL

The radar

The Charleston,WV radar (KRLX), 134 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Athens

When
July 8, 4:30 PM EST
Where
Athens County, 1 mi S of Nelsonville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.450, -82.233

Numerous trees were blown down along Minkers Run.

Hail, Meigs

When
July 8, 4:45 PM EST
Where
Meigs County, Reedsville
Measured
0.75 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
39.117, -81.750

Thunderstorm Wind, Washington

When
July 8, 5:40 PM EST
Where
Washington County, Reno
Measured
50 kt (58 mph) estimated gust
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
39.383, -81.400

Fallen trees damaged homes. Roof shingles were damaged by the wind. An outbuilding was flattened. Hundreds of trees were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375518, 5375519, 5375520.